Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 271, NWS Norman, OK

May 29, 2018Major County, Woods County, Woodward County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 29, 2018, 9:26 PM CDT for Major County, Woods County, Woodward County, Oklahoma. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2018, 9:26 PM CDT (02:26 UTC)
Expired
May 29, 2018, 10:15 PM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Major County, OK, Woods County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 64 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:19 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2018-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1076 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2018-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1076 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1542 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

796 
WUUS54 KOUN 300226
SVROUN
OKC093-151-153-300315-
/O.NEW.KOUN.SV.W.0271.180530T0226Z-180530T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
926 PM CDT TUE MAY 29 2018

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southeastern Woods County in northwestern Oklahoma...
  East central Woodward County in northwestern Oklahoma...
  Northwestern Major County in northwestern Oklahoma...

* Until 1015 PM CDT

* At 926 PM CDT, a severe thunderstorm was located 4 miles southeast
  of Quinlan, moving east at 20 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Quinlan and Bouse Junction. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3651 9853 3649 9853 3626 9855 3632 9915
      3651 9909
TIME...MOT...LOC 0226Z 270DEG 19KT 3642 9899 

HAIL...1.75IN
WIND...60MPH
 
$$

30
1 follow-up statement
730 
WWUS54 KOUN 300255
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
955 PM CDT TUE MAY 29 2018

OKC153-300305-
/O.CAN.KOUN.SV.W.0271.000000T0000Z-180530T0315Z/
Woodward OK-
955 PM CDT TUE MAY 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WOODWARD COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3651 9853 3649 9853 3626 9855 3632 9895
      3649 9889
TIME...MOT...LOC 0255Z 274DEG 18KT 3639 9882 

$$

OKC093-151-300315-
/O.CON.KOUN.SV.W.0271.000000T0000Z-180530T0315Z/
Woods OK-Major OK-
955 PM CDT TUE MAY 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHEASTERN WOODS AND NORTHWESTERN MAJOR COUNTIES...

At 955 PM CDT, a severe thunderstorm was located 11 miles north of
Orion, moving east at 20 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Bouse Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3651 9853 3649 9853 3626 9855 3632 9895
      3649 9889
TIME...MOT...LOC 0255Z 274DEG 18KT 3639 9882 

HAIL...2.00IN
WIND...60MPH
 
$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 8:46 PM CDT, 40 minutes earlier.

Area forecast discussion, May 29, 8:46 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Norman OK
846 PM CDT Tue May 29 2018

.DISCUSSION...
As the low level jet intensifies from western into north central
Oklahoma this evening, the several areas of thunderstorms moving
east across northern Oklahoma are expected to further congeal into
a complex of rain and storms through early Wednesday morning.
Little change to the forecast seems necessary for this expected
scenario. Several storms in west central Oklahoma were not well-
handled by models until recently, and it appears these storms will
slowly weaken as they move east into central Oklahoma later this
evening. Forecast updates were made for this smaller area of
storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  93  74  98 /  40  10  10   0
Hobart OK         70  98  73 105 /  30   0  10   0
Wichita Falls TX  74 100  77 104 /  10   0   0   0
Gage OK           65  90  66  98 /  50   0  30  10
Ponca City OK     68  91  71  93 /  70  10  70  20
Durant OK         72  93  74  95 /  30  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

09/09
Hazardous weather outlook, May 29, 5:52 PM CDT, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
552 PM CDT Tue May 29 2018

OKZ004>048-050>052-TXZ083>090-301100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
552 PM CDT Tue May 29 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
There is a enhanced risk of severe thunderstorms tonight.

.Location...
The enhanced risk is northwest of a line from Blackwell to
Kingfisher to Fort Cobb to Erick. South and east of the enhanced
risk area, there is a slight risk of severe thunderstorms to Tulsa,
McAlester, Sulphur, Walters, and Altus. There is a marginal risk of
severe thunderstorms for the rest of Oklahoma and adjacent parts of
northern Texas.

.Timing...
The most likely time for severe storms is until 3 am Wednesday.

.Impacts...
Hail to the size of baseballs and damaging wind gusts up to 80 mph
are the primary hazards. There is a low potential for tornadoes,
mainly with isolated storms in the early evening in northwestern
Oklahoma. There is a slight risk for excessive rainfall which would
cause flash flooding in northern, central, and southeastern Oklahoma.

.Discussion...
Scattered storms will move east of a dry line across western
Oklahoma this evening. The most likely area for further thunderstorm
development will be in northwestern Oklahoma, although isolated
thunderstorms may form farther south toward southwestern Oklahoma.

Through the evening, storms in northwestern Oklahoma and
southwestern Kansas are expected to evolve into a storm complex that
will spread east and southeast through the enhanced risk and slight
risk areas until early Wednesday morning.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel should
prepare for severe weather operations through early Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
A few thunderstorms will remain possible over central, eastern,
and southeastern Oklahoma through Wednesday morning. Scattered
thunderstorms may then develop across northern Oklahoma Wednesday
night through early Thursday morning.

.Heat...
Excessively hot conditions are expected across the western half of
Oklahoma and adjacent parts of northern Texas in the second half of
the week. Daytime temperatures will range 15 to 25 degrees above
normal late-Spring values.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 29, 8:54 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
854 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             ERICK                   35.21N 99.87W
05/29/2018  M3.26 INCH       BECKHAM            OK   TRAINED SPOTTER

            IBHS FEILD HAIL STUDY.

&&

DW
Local storm report, May 29, 8:55 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
855 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     HAIL             MOORELAND               36.44N 99.21W
05/29/2018  E1.00 INCH       WOODWARD           OK   PUBLIC

&&

DW
Local storm report, May 29, 8:56 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
856 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             RINGWOOD                36.38N 98.24W
05/29/2018  E0.88 INCH       MAJOR              OK   PUBLIC

&&

DW
Local storm report, May 29, 9:08 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
908 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             MOORELAND               36.44N 99.21W
05/29/2018  E1.00 INCH       WOODWARD           OK   PUBLIC

0902 PM     HAIL             RINGWOOD                36.38N 98.24W
05/29/2018  E1.00 INCH       MAJOR              OK   PUBLIC

&&

DW
Local storm report, May 29, 9:17 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
917 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             2 NW RINGWOOD           36.40N 98.27W
05/29/2018  E1.75 INCH       MAJOR              OK   STORM CHASER

&&

DW
Local storm report, May 29, 9:26 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
926 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     HAIL             LAHOMA                  36.39N 98.09W
05/29/2018  E1.00 INCH       GARFIELD           OK   EMERGENCY MNGR

&&

DW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:24 PM CDTTornado WarningOUNWoods36 min
May 29, 7:27 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills48 min
May 29, 7:43 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Major, Woods47 min
May 29, 7:51 PM CDTSevere Thunderstorm WarningOUNWoods, Woodward39 min
May 29, 7:57 PM CDTTornado WarningOUNBeckham, Greer37 min
May 29, 8:01 PM CDTAreal Flood AdvisoryOUNBeckham3 hr
May 29, 8:15 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Kiowa, Washita45 min
May 29, 8:21 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Major, Woods39 min
May 29, 8:24 PM CDTSevere Thunderstorm WarningOUNWoods51 min
May 29, 8:41 PM CDTSevere Thunderstorm WarningOUNWoodward49 min
May 29, 8:54 PM CDTSevere Thunderstorm WarningOUNBeckham, Kiowa, Roger Mills, Washita51 min
May 29, 8:56 PM CDTSevere Thunderstorm WarningOUNGarfield, Major49 min
May 29, 9:06 PM CDTSevere Thunderstorm WarningOUNGrant, Kay39 min
May 29, 9:09 PM CDTAreal Flood AdvisoryOUNWoods3 hr
May 29, 9:11 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods49 min
May 29, 9:37 PM CDTSevere Thunderstorm WarningOUNGrant, Kay38 min
May 29, 9:41 PM CDTSevere Thunderstorm WarningOUNKiowa, Washita49 min
May 29, 9:41 PM CDTSevere Thunderstorm WarningOUNGarfield49 min
May 29, 9:43 PM CDTSevere Thunderstorm WarningOUNBeckham47 min
May 29, 10:10 PM CDTSevere Thunderstorm WarningOUNMajor, Woods15 min
May 29, 10:12 PM CDTSevere Thunderstorm WarningOUNKay33 min
May 29, 10:18 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa42 min
May 29, 10:30 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Major45 min
May 29, 11:00 PM CDTSevere Thunderstorm WarningOUNComanche45 min
May 29, 11:00 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Major45 min
May 29, 11:18 PM CDTSpecial Weather StatementOUNPayne42 min
May 29, 11:23 PM CDTAreal Flood AdvisoryOUNGarfield67 min
May 29, 11:29 PM CDTSpecial Weather StatementOUNNoble46 min
May 29, 11:34 PM CDTSpecial Weather StatementOUNLincoln41 min
May 29, 11:37 PM CDTSevere Thunderstorm WarningOUNPayne38 min
May 29, 11:42 PM CDTSevere Thunderstorm WarningOUNGarfield, Logan, Noble, Payne48 min
May 29, 11:54 PM CDTSevere Thunderstorm WarningOUNComanche, Grady, Stephens51 min
May 30, 12:00 AM CDTSpecial Weather StatementOUNLogan30 min
May 30, 12:09 AM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Noble, Payne37 min
May 30, 12:12 AM CDTSpecial Weather StatementOUNHughes, Seminole33 min
May 30, 12:29 AM CDTSpecial Weather StatementOUNLincoln31 min
May 30, 12:33 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Grady, Murray, Stephens42 min
May 30, 12:49 AM CDTSpecial Weather StatementOUNLincoln26 min
May 30, 1:04 AM CDTSpecial Weather StatementOUNGrady41 min
May 30, 1:07 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Jefferson, Murray, Stephens52 min
May 30, 1:16 AM CDTSpecial Weather StatementOUNStephens44 min
May 30, 1:45 AM CDTSpecial Weather StatementOUNJohnston, Marshall45 min
May 30, 1:58 AM CDTSpecial Weather StatementOUNCarter47 min
May 30, 2:12 AM CDTSpecial Weather StatementOUNMcClain33 min
May 30, 2:35 AM CDTSpecial Weather StatementOUNBryan, Marshall55 min
May 30, 3:55 AM CDTSpecial Weather StatementOUNBryan35 min
May 30, 3:59 AM CDTSpecial Weather StatementOUNJohnston31 min
May 30, 4:32 AM CDTSpecial Weather StatementOUNJohnston, Murray43 min
May 30, 4:55 AM CDTSpecial Weather StatementOUNMurray50 min
May 30, 5:15 AM CDTSpecial Weather StatementOUNJohnston60 min
May 30, 5:57 AM CDTSpecial Weather StatementOUNBryan48 min
May 30, 6:16 AM CDTSpecial Weather StatementOUNBryan44 min
May 30, 6:18 AM CDTSpecial Weather StatementOUNJohnston42 min
May 30, 6:30 AM CDTSevere Thunderstorm WarningOUNBryan, Johnston45 min
May 30, 6:44 AM CDTAreal Flood AdvisoryOUNBryan3 hr
May 30, 7:14 AM CDTSpecial Weather StatementOUNBryan31 min
May 30, 2:40 PM CDTRiver Flood WarningOUNMajor, Woods, Woodward10 hr
May 30, 4:12 PM CDTHeat AdvisoryOUNCotton, Harmon, Jackson, Tillman29 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.